Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Blood rush to head when lying down and stretching. Cause?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 1649 Questions
Hi Doctor,

Why does the blood rush to my head when I first lie down and also when I stretch during the night or upon waking?
Posted Sat, 14 Sep 2013 in Brain and Spine
Answered by Dr. Lohit K 1 hour later
Hi. Thanks for using XXXXXXX

In the standing position, blood in our body is also be under influence of gravity. As you lie down, the gravity effect is nullified. Thus more blood enters into central blood vessel (those that supply major organ especially the heart and brain) from peripheries. This change is momentarily. Within few seconds under the action of autonomic nervous system, blood gets redistributed to all parts inorder to maintain adequate blood supply to all tissue.

When you stretch your body or any action of our muscles, then due to the pumping effect, blood from muscles enters the main central blood vessel and hence more blood supply to brain.

I hope this explains your query. Feel free to ask if any related query and I will be glad to answer them.

Wish you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor